Here’s a case scenario with a primary focus on the NSAID prescribing cascade.
A 76 year old male has a past medical history of:
Current medications include:
- Metoprolol 25 mg BID
- Lisinopril 10 mg daily
- Symbicort 160/4.5 two puffs BID
- Qvar 40 mcg one inhalation twice daily
- Albuterol 1-2 puffs every four hours as needed for SOB
- Furosemide 40 mg twice daily
- Omeprazole 20 mg once daily
- Aspirin 81 mg once daily
He reports an increase in knee and overall joint pain as well as shortness of breath. A BNP is assessed and is significantly elevated from previous levels. The PCP is desiring to increase the dose of furosemide, recognizing a likely exacerbation in CHF.
Upon further assessment, he is also complaining of GI symptoms and reports that he has been taking his omeprazole twice daily which is helping.
As a pharmacist, these examples of the prescribing cascade should be screaming to you that this patient may be doing some over the counter NSAIDs.
- Tip #1 – When a patient reports that they are having an increase in pain, there are very few patients that won’t take anything for the pain. Further investigation of the pain and asking what the patient is doing for the pain is so critical as often OTC’s (including NSAIDs) are the most common place for patients to start.
- Tip #2 – Whenever you see escalating dosing of diuretics, anticipate that a new medication has started or increased. NSAIDs are a classic example here. Other common agents that may exacerbate include pregabalin and CCB’s.
- Tip #3 – Increasing doses of GI medications should prompt further investigation as to what is going on. In this situation, the patient reported that he is taking a higher dose of omeprazole. This is always another tip off for me that maybe a new or changed medication is causing an increase in these symptoms.
Be sure not to ignore the duplicate corticosteroids.
Love the blog? Get a free gift simply for following! Over 4,000 medication loving healthcare professional have taken advantage of this!
I have not heard of Lyrica causing problems but I would add glucocorticoids, estrogen and TZDs (actos/avandia) to the list of medications that can exacerbate heart failure.
This is Triple Whammy NSAID, diuretic and Ace Inhibitor waiting for ARF.
thanks for the information..